Alert archive / Texas / Tornado Warnings in 2009

Tornado Warning 63, NWS Shreveport, LA

October 15, 2009Red River County, Texas; McCurtain County, Oklahoma

NWS Shreveport, LA issued this tornado warning at Oct 15, 2009, 3:43 AM CDT for Red River County, Texas; McCurtain County, Oklahoma. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 15, 2009, 3:43 AM CDT (08:43 UTC)
Expired
Oct 15, 2009, 4:30 AM CDT
In force
47 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

Counties McCurtain County, OK, Red River County, TX

The radar

The Western Arkansas radar (KSRX), 171 km from the middle of the area, began a volume at 08:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 15, 4:10 AM CDTFUNNEL CLOUD10 S Idabel, OKMOVING SOUTHEAST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 8.7 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2009-10-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1186 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2009-10-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1186 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
493 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KSHV 150843
TORSHV
OKC089-TXC387-150930-
/O.NEW.KSHV.TO.W.0063.091015T0843Z-091015T0930Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
343 AM CDT THU OCT 15 2009

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN RED RIVER COUNTY IN NORTHEAST TEXAS...
  SOUTHERN MCCURTAIN COUNTY IN SOUTHEAST OKLAHOMA...

* UNTIL 430 AM CDT

* AT 342 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 11 MILES WEST OF
  IDABEL...OR 22 MILES NORTH OF CLARKSVILLE...MOVING SOUTHEAST AT 35
  MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  ALBION...GARVIN...BRYARLY...HARRIS...HAWORTH...BOKHOMA...GOODLAKE
  AND MOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WARNING MEANS THAT STRONG ROTATION HAS BEEN DETECTED IN THE
STORM. A TORNADO MAY ALREADY BE ON THE GROUND...OR IS EXPECTED TO
DEVELOP SHORTLY. IF YOU ARE IN THE PATH OF THIS DANGEROUS STORM...
MOVE INDOORS AND TO THE LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM
WINDOWS. IF DRIVING...DO NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 3403 9504 3383 9455 3367 9467 3369 9466
      3370 9474 3356 9475 3387 9515
TIME...MOT...LOC 0843Z 298DEG 29KT 3392 9501

$$

22
1 follow-up statement
000 
WWUS54 KSHV 150901
SVSSHV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
401 AM CDT THU OCT 15 2009

OKC089-TXC387-150930-
/O.CON.KSHV.TO.W.0063.000000T0000Z-091015T0930Z/
MCCURTAIN OK-RED RIVER TX-
401 AM CDT THU OCT 15 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 430 AM CDT FOR RED RIVER
AND MCCURTAIN COUNTIES...

AT 400 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO 
TRACK A SEVERE STORM CAPABLE OF PRODUCING A TORNADO.  THIS STORM 
WAS LOCATED 6 MILES NORTH OF BRYARLY...OR 18 MILES NORTHEAST OF 
CLARKSVILLE...MOVING SOUTHEAST AT 35 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
HARRIS...HAWORTH...BOKHOMA...GOODLAKE AND MOON

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 3384 9502 3390 9488 3383 9455 3369 9465
      3370 9474 3356 9475
TIME...MOT...LOC 0900Z 298DEG 29KT 3383 9488

$$

22

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at Oct 14, 9:16 PM CDT, 6 hours 27 minutes earlier.

Area forecast discussion, Oct 14, 9:16 PM CDT, 6 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
916 PM CDT WED OCT 14 2009

...A QUICK UPDATE TO THE FORECAST WILL BE COMING...

.DISCUSSION...
A WARM FRONT CONTINUES MOVING NORTH ACROSS THE FORECAST AREA.  A
QUICK GLANCE AT MID-EVENING SURFACE OBSERVATIONS HAS THE FRONT
STRETCHING FROM ARDMORE OKLAHOMA...EAST-SOUTHEASTWARD TOWARD YAZOO
CITY MISSISSIPPI.  WATER VAPOR IMAGERY SHOWS A SHORTWAVE TROUGH
HEADING OUR WAY.  THIS FEATURE SHOULD ALLOW A COLD FRONT TO AFFECT
OUR CORNER OF THE WORLD IN THE PRE-DAWN HOURS THURSDAY.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVERNIGHT ALONG
AND AHEAD OF THE FRONT.  AREAL COVERAGE OF PRECIPITATION SHOULD
GRADUALLY DECREASE FROM THE NORTH AND WEST IN WAKE OF THE FRONT
THURSDAY...BEFORE FINALLY ENDING FRIDAY MORNING.  BOUNDARY LAYER
WIND FIELDS WILL LIKELY START PARALLELING THE FRONT THURSDAY
MORNING...WHICH SHOULD LEAD TO WEAKING LOW-LEVEL CONVERGENCE.  RIGHT
NOW...I BELIEVE ANY RISK FOR HEAVY RAINFALL/FLOODING WILL BE RATHER
ISOLATED FOR THIS REASON.

ANOTHER CONCERN FOR THE OVERNIGHT HOURS WILL BE THE POSSIBILITY FOR
DENSE FOG.  OBSERVATIONS IN VICINITY OF THE WARM FRONT...IN
CONJUNCTION WITH 11-3.9 MICRON INFRARED IMAGERY...SHOW WIDESPREAD
LOW CEILINGS OF SEVERAL HUNDRED FEET.  LOW VISIBILITIES DUE TO
FOG...HOWEVER...REMAIN ON THE HIGH SIDE FOR THE TIME BEING.  BIG
QUESTION IS WHETHER PRECIPITATION WILL DEVELOP BEFORE WIDESPREAD
DENSE FOG DEVELOPS.  GIVEN CURRENT FORECAST BOUNDARY LAYER WIND
SPEEDS AND PRECIPITATION DEVELOPMENT TIMES...I HAVE CHOSEN NOT TO
ISSUE A DENSE FOG ADVISORY OR MENTION FOG IN THE FORECAST
GRIDS/TEXT.  I WILL CONTINUE TO MONITOR...AND ANOTHER UPDATE COULD
BE ISSUED PRIOR TO MIDNIGHT.

MOST OF THE CHANGES FOR THIS UPDATE WERE MAINLY COSMETIC IN NATURE.
I HAVE SIMPLIFIED WORDING IN THE TEXT PRODUCTS AND REMOVED ANY
MENTION OF EVENING WORDING.  OTHER SENSIBLE WEATHER ELEMENTS
APPEARED TO BE IN DECENT SHAPE...WITH NO OTHER CHANGES MADE AT THIS
TIME.

ISC GRIDS HAVE BEEN SENT AND SHOULD BE POSTED TO THE INTERNET.  AN
UPDATED SUITE OF TEXT PRODUCTS WILL BE ISSUED SHORTLY.  /21/

&&

.AVIATION...
SURFACE OBSERVATIONS INDICATE THE FOUR STATE REGION IS ON SOUTH SIDE
OF A STATIONARY FRONT WHICH STRETCHES JUST TO THE NORTH OF A DEQ TO
ELD LINE. SATELLITE IMAGERY INDICATES OVC CONDITIONS WITH BASES LESS
THAN 1KFT TO THE NORTH OF INTERSTATE 20...WHILE CLOUDS HAVE BECOME
SCT TO BKN TO THE SOUTH OF THE INTERSTATE. WITH SEVERAL STATIONS
ALREADY REPORTING NEAR SATURATION CONDITIONS...EXPECT THAT FOG AND
DRIZZLE WILL BECOME WIDESPREAD...WITH ALL AIRPORTS DOWN TO 1/2SM TO
1SM BY 15/10Z. CEILINGS WILL FILL IN AND LOWER AS WELL...WITH CLOUD
BASES FALLING TO THE 100 TO 500 FOOT RANGE. CONDITIONS WILL IMPROVE
AFTER 15/15Z AS A COLD FRONT PUSHES THROUGH THE REGION...BUT LOW
CEILINGS ARE EXPECTED TO LINGER INTO THE EVENING FOR MOST LOCATIONS.
EXPECT WINDS BEHIND THE FRONT TO BE FROM THE NORTH-NORTHWEST...WITH
GUSTS OCCASSIONALLY AS HIGH AS 20KTS. /18/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  70  80  55  69  50 /  40  50  30   0   0
MLU  69  82  54  62  49 /  30  60  40   0   0
DEQ  63  69  47  66  45 /  70  40  10   0   0
TXK  68  73  50  66  47 /  60  50  10   0   0
ELD  66  76  50  63  47 /  60  60  20   0   0
TYR  70  77  53  71  52 /  40  30  20   0   0
GGG  69  78  54  71  51 /  40  30  20   0   0
LFK  72  88  57  74  54 /  20  30  30  10   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

PUBLIC FORECASTER... D. BUTTS
AVIATION FORECASTER... FILLO
Hazardous weather outlook, Oct 14, 12:05 PM CDT, 15 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1205 PM CDT WED OCT 14 2009

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-151100-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1205 PM CDT WED OCT 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED SHOWERS WITH ISOLATED THUNDERSTORMS WILL BE POSSIBLE
ACROSS THE FOUR STATE REGION THIS AFTERNOON...MAINLY ALONG AND
SOUTH OF THE INTERSTATE 20 CORRIDOR OF EAST TEXAS AND NORTH
LOUISIANA. A WARM FRONT EXTENDING FROM NEAR TYLER TEXAS...INTO
NORTHCENTRAL LOUISIANA...WILL MOVE SLOWLY NORTH THIS
AFTERNOON...WITH AMPLE LOW LEVEL MOISTURE...HEATING...AND THIS
SURFACE BOUNDARY GENERATING ADDITIONAL SCATTERED SHOWERS AND
THUNDERSTORMS THROUGH EARLY EVENING. LOCALLY HEAVY RAINFALL WILL
BE POSSIBLE...WHICH MAY PRODUCE MINOR FLOODING OF LOW LYING...POOR
DRAINAGE AREAS...ESPECIALLY SOUTH OF A NATCHITOCHES...TO WINNFIELD
AND JENA LOUISIANA LINE.

SCATTERED SHOWERS AND THUNDERSTORMS WILL REDEVELOP ACROSS
NORTHEAST TEXAS...SOUTHEAST OKLAHOMA...AND SOUTHWEST ARKANSAS LATE
TONIGHT...AHEAD OF A STRONG COLD FRONT THAT WILL APPROACH THE
REGION FROM THE NORTHWEST. ISOLATED STRONG THUNDERSTORMS WILL BE
POSSIBLE LATE TONIGHT...WITH MARGINALLY SEVERE HAIL AND GUSTY
WINDS THE PRIMARY THREATS. BRIEF HEAVY RAINFALL MAY ALSO ACCOMPANY
THESE SHOWERS AND THUNDERSTORMS LATE TONIGHT...WHICH COULD LEAD TO
MINOR FLOODING OVER ALREADY SATURATED GROUNDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THE COLD FRONT WILL ENTER THE REGION FROM THE NORTHWEST THURSDAY...WITH
SCATTERED SHOWERS AND THUNDERSTORMS AGAIN TRAVERSING EAST
SOUTHEAST ACROSS EAST TEXAS...SOUTHWEST ARKANSAS...AND NORTH
LOUISIANA AHEAD OF THE FRONT. ISOLATED STRONG TO SEVERE
THUNDERSTORMS WILL BE POSSIBLE THURSDAY...WITH STRONG WINDS AND
SMALL HAIL THE MAIN THREATS. BRIEF HEAVY RAINFALL WILL ALSO BE
POSSIBLE AS WELL...WHICH COULD PRODUCE ADDITIONAL FLOODING OVER
ALREADY SATURATED GROUNDS. GIVEN THE EXTENSIVE FLOODING SEEN OVER
MUCH OF THE AREA TUESDAY...STAY TUNED FOR FURTHER STATEMENTS AND
FORECASTS FROM THE NATIONAL WEATHER SERVICE IN SHREVEPORT
CONCERNING THIS SYSTEM.

AFTERWORDS...MUCH COOLER AND DRIER AIR WILL SPILL SOUTHWARD BEHIND
THE FRONT...WITH DRY CONDITIONS PERSISTING THIS WEEKEND THROUGH
EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS...STORM SPOTTER NETWORKS...AND
HAM RADIO OPERATORS...MAY BE NEEDED THIS AFTERNOON OVER THE
SOUTHERN SECTIONS OF NORTHCENTRAL LOUISIANA.

15

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 14, 8:46 PM CDTRiver Flood WarningSHVGregg, Harrison, Marion, Upshur63 hr
Oct 15, 3:29 AM CDTSevere Thunderstorm WarningSHVRed River46 min
Oct 15, 4:29 AM CDTTornado WarningSHVBowie, Red River46 min
Oct 15, 5:55 AM CDTFlash Flood WatchSHVAngelina, Bowie, Cass, Harrison, Marion, Nacogdoches and 4 more10 hr
Oct 15, 6:14 AM CDTSevere Thunderstorm WarningSHVBowie46 min
Oct 15, 5:31 AM CDTSevere Thunderstorm WarningSHVMcCurtain44 min

Nearby

Tornado Warnings in Texas, 2009Tornado Warnings in Oklahoma, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.